Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 73, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2004, 7:49 PM MDT for Cherry County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 7:49 PM MDT (01:49 UTC)
- Expired
- May 23, 2004, 8:15 PM MDT
- In force
- 26 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
953 WUUS53 KLBF 240149 SVRLBF NEC031-240215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 748 PM MDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 815 PM MDT * AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF MERRIMAN...OR ABOUT 18 MILES NORTHEAST OF GORDON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRIMAN AROUND 805 PM MDT 6 MILES WEST OF ELI AROUND 815 PM MDT LAT...LON 4299 10208 4267 10206 4272 10139 4297 10143 $$ CAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:13 PM MDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 23, 2:13 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT SUN MAY 23 2004 ...FORECAST CONCERNS POSSIBLE SHOWERS AND THUNDERSTORMS IN THE NORTH THEN TEMPERATURES... .NEAR TERM...STRONG WINDS ALOFT ARE SHEARING TCU ACROSS WRN NEB. TONIGHT...STRONG 700MB WAA COUPLED WITH 50-60KT 850MB SRLY JET WILL FIRE ON A SHORT WAVE MOVING THROUGH SD. EXPECT THE ACTIVITY WILL GRAZE NORTHERN ZONES. SEVERE WX COULD DEVELOP BRIEFLY ACROSS HOLT AND BOYD COUNTIES. 800MB LIS AT 15Z MONDAY APCHG -10...STRONG SHEAR AND 700MB OMEGA. ADDED 30 POP NERN ZONES FOR MONDAY MORNING. REST OF MONDAY...COLD FRONT WORKS OVER FCST AREA AS ERN NEB GETS ANOTHER ROUND OF SVR WEATHER. .LONG TERM... TUES...SHORT WAVE CURRENTLY OVER SRN CA MOVES THRU KS. SOME MID LEVEL MOISTURE MIGHT BE ENOUGH FOR SHRA ACROSS CNTL/SRN PTN OF FCST AREA BUT WILL HOLD OF ON MENTION OF SHRA. WEDS AND THUR...GRADUAL MODERATION IN TEMPERATURES...THE ETA...AVN... ECMWF ARE IN VERY GOOD AGREEMENT. FRI-SAT-SUN...ECMWF AND GFS SUGGEST SIGNIFICANT STORM SYSTEM...12Z GFS SUGGESTS A PORTION OF THIS SYSTEM WILL AFFECT THE SRN PLAINS BUT ERRORS COULD BE LARGE. && .SYNOPSIS...NW FLOW HAS TAKEN OVER FCST AREA. STRONGLY SHEARED BUT WEAK INSTABILITY WILL LIMIT CONVECTIVE INITIATION THROUGH THURSDAY. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && CDC
Hazardous weather outlook, May 23, 2:47 PM MDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT SUN MAY 23 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-241100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 347 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS EVENING IN NORTHERN PORTIONS OF THE OUTLOOK AREA. MAINLY NORTH OF HIGHWAY 2. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED HOWEVER AN ISOLATED STORM MAY DRIFT OUT OF THE BLACK HILLS AND PINE RIDGE REGION INTO NORTHERN SHERIDAN OR NORTHWEST CHERRY COUNTY THIS EVENING...AND CONTAIN LARGE LARGE HAIL OR DAMAGING WINDS. A FRONT AND LOW PRESSURE SYSTEM FROM THE NORTHERN ROCKIES IS EXPECTED TO GENERATE ENOUGH LIFT FOR ISOLATED THUNDERSTORMS THIS EVENING AND TONIGHT OVER THE THE WESTERN HIGH PLAINS. UPPER LEVEL WINDS WILL ALLOW THESE STORMS TO DRIFT NORTHEAST INTO NORTHWESTERN PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE ACROSS NORTHEAST PORTIONS OF THE OUTLOOK AREA ALONG AND NORTH OF A WARM FRONT. INSTABILITY ALOFT WILL BE STRONG ENOUGH THAT ISOLATED STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL DURING THE MORNING HOURS. THE AREA OF GREATEST RISK WOULD BE EAST OF HIGHWAY 183. THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND SOUTHWEST NEBRASKA EARLY TUESDAY WITH ANOTHER FRONT STALLING ON THE CENTRAL PLAINS. ANOTHER SYSTEM FRIDAY IS EXPECTED TO BRING A SLIGHT CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THROUGH TUESDAY. 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:59 PM MDT | Tornado Warning | LBF | Cherry | 31 min |
| May 23, 8:28 PM MDT | Tornado Warning | LBF | Cherry | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.